Kansas, 2016

Winter Weather in Kansas, December 3 to 4, 2016

December 3 to 4, 2016 · NWS GID · 2 events in 2 counties and zones

For this six-county North Central Kansas area, the first snow event of the 2016-17 winter season unfolded on this Saturday. While accumulations of generally 1-2 inches were noted in parts of Rooks, Phillips and Smith counties, the highest totals closer to 3 concentrated within Osborne and Jewell counties.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

For this six-county North Central Kansas area, the first snow event of the 2016-17 winter season unfolded on this Saturday. While accumulations of generally 1-2 inches were noted in parts of Rooks, Phillips and Smith counties, the highest totals closer to 3 concentrated within Osborne and Jewell counties. Thanks to the wet, slushy nature of the snow, marginal near-freezing temperatures and light winds averaging around 10 MPH or less, this was a fairly low-impact event travel-wise. According to a combination of CoCoRaHS and NWS cooperative observers, some of the highest totals featured: 3-4 in and near Natoma, 3.5 near Alton, 3.0 in Mankato and Ionia, and 2.6 in Burr Oak.

As for precipitation timing, this was pretty much an all-day event. A shield of light-to-occasionally-moderate snow or a rain/snow mix moved in from the southwest by around 8 AM and finally departed Osborne and Jewell counties to the east between 10 PM-midnight. Thanks to daytime high temperatures topping out 32-34 degrees, some snow melted as it fell, with the most efficient accumulations holding off until late in the day/evening. As for forcing in the mid-upper levels, things were largely driven by a broad zone of isentropic lift focused out ahead of a slow-moving shortwave trough translating through the Central Plains from northwest-to-southeast. At the surface, high pressure was centered over the IL/IN area, with a weak ridge axis extending back westward into northern Kansas, keeping winds light.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Dec 3, 5:52 AM CST, 2 hours 8 minutes earlier.

Area forecast discussion, Dec 3, 5:52 AM CST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
552 AM CST Sat Dec 3 2016

.SHORT TERM...(Today and tonight)
Issued at 329 AM CST Sat Dec 3 2016

Lots of moisture is streaming north and across the local area
this morning ahead of an upper level disturbance across northern
Mexico. With isentropic lift ahead of this low...expect the light
precipitation shield that has formed across southern Kansas this
morning to continue to lift north through the morning
hours...eventually spreading some light rain or snow across the
southeastern half of the local forecast area.

Looking at model soundings near the KS/NE state line this
morning...have a hard time seeing much in the way of freezing rain
as the very shallow layer of above freezing air aloft will rapidly
cool as the profile saturates...resulting in either a very cold
light rain or light snow across the local area. Despite
this...did maintain a very small possibility for some light
freezing rain through the early morning hours...primarily across
north central Kansas...but think that any freezing precip will be
brief at best...with the potential for some light snowfall
accumulations actually looking more likely.

While this is not expected to be a big event...did up snowfall
totals south and east of a line that extends from roughly
Geneva...to Hastings...to Phillipsburg Kansas...where the most
favored locations could see between one half and one inch of light
snowfall accumulation on grassy and elevated surfaces through the
early afternoon hours. Models have come into some agreement with
upwards of two tenths of an inch of liquid equivalent in the most
favored spots...which is significantly higher than just 24 hours
ago.

As we then transition into the afternoon hours...do not expect
any breaks in cloud cover...but precipitation should let
up...meaning a cold...cloudy day is in store for the local area.
With inherited high temps generally in the mid to upper 30s...did
not need to make any significant alterations to temperatures this
afternoon.

For tonight...expect gradual clearing from west to east during the
late night hours...which should allow temperatures across our west
to plummet to near or below 20 degrees overnight...with more
modest mid to upper 20s are expected in areas that hang onto
additional cloud cover through early Sunday morning.

.LONG TERM...(Sunday through Friday)
Issued at 329 AM CST Sat Dec 3 2016

For the period Sunday through Monday, the upper trough is through
the forecast area and the surface high to the south moves off to the
east. Expect dry conditions with mild temperatures across the area.

These will be the last mild days for a while. A cold front is
expected to move through the area Monday night and an upper level
wave moves into the area. The models have some slight differences in
the timing of the front as it moves through. Once thing they do
agree on is that behind the front the pressure gradient tightens and
winds will start to increase. Have increased the winds behind the
front. Another difference in the models is if there is
precipitation. The NAM has some while the GFS and ECMWF are mainly
dry. There is a little precipitation around the area though. Have
added some light snow to late Monday night into Tuesday morning.
There is some light amounts, but should not be much. The main upper
wave will move into the area Tuesday night into Wednesday. The other
story with this is the cold air behind the front. A strong high
pressure system builds into the northern plains and brings cold air
into the area. The precipitation Tuesday night into Wednesday will
be snow.

By Wednesday night the precipitation has come to an end and dry
conditions are expected through Friday. Wednesday through Thursday
will be the coldest as the surface high moves through the area. By
Thursday night there is a little warm advection, but lows will still
remain cold. Highs on Friday will start to warm a little bit.

&&

.AVIATION...(For the 12Z KGRI/KEAR TAFS through 12Z Sunday morning)
Issued at 539 AM CST Sat Dec 3 2016

Clouds will continue to thicken and lower at both terminals
through the morning hours as the atmosphere continues to saturate
in response to an upper level disturbance approaching from the
southwest. While the bulk of any precipitation will remain south
of the terminals...MVFR or lower CIGS should set in during the
mid morning hours...and linger through most of the day. With a
fairly light pressure gradient in place...do not expect winds to
be much of a factor...with southerly winds generally less than
12kts anticipated for the majority of the forecast period.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...Rossi
LONG TERM...JCB
AVIATION...Rossi
Hazardous weather outlook, Dec 3, 3:37 AM CST, 4 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
337 AM CST SAT DEC 3 2016

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
041200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
337 AM CST SAT DEC 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SMALL CHANCE FOR SOME LITTLE FREEZING RAIN ACROSS NORTH
CENTRAL KANSAS EARLY THIS MORNING. MINOR ICING COULD OCCUR. IN
ADDITION...LIGHT SNOWFALL ACCUMULATIONS UP TO ONE INCH ARE
POSSIBLE TODAY...WITH THE PRIMARY FOCUS OF THIS SNOWFALL EXPECTED
TO BE ACROSS AREAS SOUTH OF HIGHWAY 6.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

TEMPERATURES WILL TURN BITTERLY COLD WEDNESDAY AND THURSDAY. BELOW
ZERO WIND CHILLS ARE LIKELY BOTH DAYS...ESPECIALLY DURING THE
OVERNIGHT AND EARLY MORNING HOURS.

UNCERTAINTY REMAINS CONCERNING SNOW POTENTIAL TUESDAY NIGHT INTO
WEDNESDAY. AT THIS TIME SNOWFALL AMOUNTS LOOK TO BE LOW. SINCE THE
FORECAST COULD CHANGE...PLEASE CONTINUE TO MONITOR FUTURE
FORECASTS.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS AND SPOTTERS...PLEASE RELAY ANY REPORTS OF FREEZING
RAIN TO THE NATIONAL WEATHER SERVICE THIS MORNING. ANY SNOWFALL
MEASUREMENTS WOULD ALSO BE APPRECIATED.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

ROSSI/JCB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Osborne

When
December 3, 8:00 AM CST to 11:00 PM CST
Where
Osborne forecast zone
Reported by
COOP Observer
Coordinates
39.350, -98.768 (the zone’s center; the record gives no point)

During the first snow event of the 2016-2017 winter season in North Central Kansas, daily totals featured 3.5 near Alton, 3-4 near Natoma and 2.3 in Osborne.

Winter Weather, Jewell

When
December 3, 8:00 AM CST to December 4, 12:00 AM CST
Where
Jewell forecast zone
Reported by
COOP Observer
Coordinates
39.785, -98.218 (the zone’s center; the record gives no point)

During the first snow event of the 2016-2017 winter season in North Central Kansas, daily totals featured 3.0 in Ionia and Mankato, 2.6 in Burr Oak and 2.2 near Webber.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 664816, 664819.